Montana, 2013Damaging Wind in Montana, September 6, 2013
September 6, 2013 · NWS GGW · 1 event in 1 county or zone
A moderately unstable atmosphere combined with an approaching low pressure trough to form some strong thunderstorms - one of which strengthened enough to cause some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable atmosphere combined with an approaching low pressure trough to form some strong thunderstorms - one of which strengthened enough to cause some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 5, 7:26 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Sep 5, 7:26 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
826 PM MDT THU SEP 5 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
UPDATE...ADDED GUSTY WIND TO THUNDERSTORMS FOR TONIGHT. A BROKEN
LINE OF THUNDERSTORMS EXTENDS ACROSS THE AREA AND WILL CONTINUE TO
PUSH NORTHEAST THROUGH THE REGION TONIGHT. PROTON
NORTHEAST MONTANA REMAINS ON THE NW QUADRANT THROUGH THIS PERIOD
BUT CUT-OFF LOW OVER THE PACIFIC NORTHWEST WILL BE WEAKENING WHILE
DRIFTING EAST.
SUNSHINE THIS AFTERNOON WILL BE FILTERED BY INCREASING HIGH LEVEL
MOISTURE WITH SCATTERED THUNDERSTORMS MOVING INTO THE WESTERN
ZONES THIS EVENING. THE MODELS SEEM TO BE IN AGREEMENT WITH
TRACKING THESE INTO OUR NORTHEAST ZONES LATE TONIGHT/FRIDAY
MORNING. HOWEVER MODELS ARE IN DISAGREEMENT ON STRENGTH...BUT MOST
LIKELY WILL LINGER INTO FRIDAY MORNING.
FRIDAY...SUNSHINE WILL HEAT THINGS UP AGAIN AND SEND THE MERCURY
BACK INTO THE 90S. IT WILL ALSO DESTABILIZE THE ATMOSPHERE FOR
LATE-DAY THUNDERSTORMS. MODELS ARE INDICATING CAPE OVER MOST OF
THE CWA TO BE 1000-1400 SO WILL ADD MENTION OF SEVERE FOR THE
EVENING (MOST LIKELY TIME). HEAVY RAIN WILL ALSO BE A THREAT AS
MOISTURE LEVELS (PRECIPITAL WATER) WILL BE NEAR RECORD LEVELS.
SATURDAY...ATMOSPHERE REMAINS VERY MOIST AND CONDITIONALLY
UNSTABLE. SEVERE THUNDERSTORMS ARE NOT AS LIKELY AS CLOUDS WILL
PROVIDE MORE LOWER LEVEL STABILITY. BUT UPPER LEVELS WILL BE MORE
ACTIVE AS THE UPPER LOW WILL CREEP INTO THE NORTHERN ROCKIES.
NEAR RECORD LOW MINIMUM TEMPERATURES ARE EXPECTED THROUGH
SATURDAY. TFJ
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODEL DIFFERENCES WERE MINIMAL BETWEEN THE CURRENT AND PREVIOUS
MODEL RUNS...IN KEEPING AN UPPER-LEVEL TROUGH LIFTING THROUGH THE
WESTERN STATES AND USHERING IN AN ABUNDANCE OF MOISTURE TO THE
REGION ALONG WITH A RIDGE PARKED OVER THE CENTRAL CONUS. GIVEN
THAT THE OVERALL GUIDANCE REMAINED UNCHAINED MINIMAL ADJUSTMENTS
WERE MADE TO THE EXTENDED FORECAST. AEC
PREVIOUS DISCUSSION... THE EXTENDED PERIOD BEGINS SATURDAY NIGHT
WITH A MEDIUM WAVE UPPER TROUGH/STORM SYSTEM BEGINNING TO LIFT
NORTHEAST ACROSS THE NORTHERN ROCKIES. THE EXIT REGION OFF THE
BASE OF THE TROUGH CONTINUES TO DUMP SIGNIFICANT AMOUNTS OF
MOISTURE INTO NORTHEAST MONTANA. THE RIDGE AXIS MOVES EAST ON
NEMONT SATURDAY EVENING AND THE FLOW ALOFT BACKS FULLY TO THE
SOUTHWEST. THE SURFACE FLOW FROM THE SOUTHEAST CONTINUES STRONG
WITH STRONG WIND OF 15-25KTS. THIS WIND REMAINS STRONG DUE TO THE
INVERTED SURFACE TROUGH OVER NEMONT. THE RESULT WILL BE PLENTY OF
RAIN.
THE EXTENDED MODELS CONTINUE TO CATCH UP WITH THE CHANGE...
LOWERING MAXIMUM TEMPERATURES DURING EACH UPDATE. 850MB
TEMPERATURES AND 1000MB-500MB THICKNESS HEIGHTS WILL TREND LOWER
AT LEAST THROUGH TUESDAY. WHEN THE MODELS CATCH UP TO THIS
TROUGH...TEMPERATURES SHOULD HAVE FALLEN TO AROUND NORMAL...
FINALLY.
MODELS CONTINUE TO SHOW SOME MODERATE CONVECTIVE PARAMETERS...BUT
THE EMPHASIS FOR THIS STORM WILL BE WIDESPREAD WETTING RAIN UNTIL
THE TROUGH MOVES THROUGH NEMONT AND INTO NORTH DAKOTA AROUND
MONDAY NIGHT. SO WILL AT LEAST KEEP THUNDER IN ALL PERIODS FOR
NOW.
TUESDAY...FLOW ALOFT TURNS TO THE NORTHWEST IN THE WAKE OF THE
TROUGH WHICH WILL MAINTAIN THE DRYER CONDITIONS FOR THE REMAINDER
OF THE EXTENDED PERIOD. THE NEXT RIDGE BEGINS TO BUILD UP IN THE
WEST AND ADVANCE INTO MONTANA BY WEDNESDAY. HOWEVER MAXIMUM
TEMPERATURES WILL BE MORE MODERATE AND WARM UP TO SLIGHTLY ABOVE
NORMAL BY MID WEEK. SCT
&&
.AVIATION...
VFR CONDITIONS ARE ANTICIPATED FOR TONIGHT AND AT LEAST THE FIRST
PART OF TOMORROW. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH THE OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TOMORROW...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING
HOURS. TEMPORARY MVFR VISIBILITIES ARE POSSIBLE IN HEAVIER SHOWERS.
WINDS ARE EXPECTED TO BE LIGHT AND VARIABLE OVERNIGHT. MALIAWCO
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 5, 4:36 PM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
536 PM MDT THU SEP 5 2013
MTZ016-017-021>023-026-059>061-061100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
536 PM MDT THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
THUNDERSTORMS...A FEW WITH STRONG WIND GUSTS WILL MOVE THROUGH THE
REGION THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ENERGETIC STORM SYSTEM WILL MOVE INTO NORTHEAST MONTANA THIS
WEEKEND. THIS SYSTEM IS EXPECTED TO PRODUCE THUNDERSTORMS...AND
WIDESPREAD WETTING RAIN BEGINNING FRIDAY NIGHT AND CONTINUING
THROUGH SUNDAY NIGHT. SOME THUNDERSTORMS MAY BECOME STRONG AND
RAIN SHOWERS MAY BE HEAVY AT TIMES. THESE STORMS WILL ALSO BEGIN
A
COOLING TREND TOWARD NORMAL TEMPERATURES BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-024-025-027-062-061100-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX-
EASTERN ROOSEVELT-
536 PM MDT THU SEP 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ENERGETIC STORM SYSTEM WILL MOVE INTO NORTHEAST MONTANA THIS
WEEKEND. THIS SYSTEM IS EXPECTED TO PRODUCE THUNDERSTORMS...AND
WIDESPREAD WETTING RAIN BEGINNING FRIDAY NIGHT AND CONTINUING
THROUGH SUNDAY NIGHT. SOME THUNDERSTORMS MAY BECOME STRONG AND
RAIN SHOWERS MAY BE HEAVY AT TIMES. THESE STORMS WILL ALSO BEGIN
A
COOLING TREND TOWARD NORMAL TEMPERATURES BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 5, 7:29 PM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
829 PM MDT THU SEP 5 2013
MTZ016-017-022-059-061-060330-
GARFIELD-PHILLIPS-VALLEY-
829 PM MDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 930 PM MDT.
AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES WEST OF
TURNER TO 8 MILES NORTHEAST OF DODSON TO DEVILS CREEK REC AREA...AND
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
MALTA...
LORING...
WHITEWATER AND SACO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 10766 4883 10721 4789 10689 4767 10683
4755 10760 4847 10824 4853 10836 4857 10836
4858 10833 4874 10833 4875 10827 4891 10827
4892 10825 4901 10824
TIME...MOT...LOC 0229Z 234DEG 22KT 4899 10905 4852 10813
4768 10755
PROTON
WEATHER.GOV/GLASGOWSpecial weather statement, Sep 5, 8:29 PM MST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
929 PM MDT THU SEP 5 2013
MTZ016-017-022-023-059-061-060430-
GARFIELD-MCCONE-PHILLIPS-VALLEY-
929 PM MDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 1030 PM MDT.
AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
TURNER TO 10 MILES SOUTH OF SACO TO 14 MILES EAST OF DEVILS CREEK REC
AREA...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
LORING AND SACO...
HINSDALE AND WHITEWATER...
PORT OF MORGAN...
TAMPICO...
GLASGOW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 10729 4846 10628 4775 10625 4757 10747
4829 10746 4881 10827 4891 10827 4892 10825
4900 10825 4901 10824
TIME...MOT...LOC 0329Z 249DEG 23KT 4899 10837 4832 10733
4770 10733
PROTON
WEATHER.GOV/GLASGOWSpecial weather statement, Sep 5, 9:26 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1026 PM MDT THU SEP 5 2013
MTZ016-017-023-059-061-060530-
MCCONE-PHILLIPS-VALLEY-
1026 PM MDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
UNTIL 1130 PM MDT.
AT 1022 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF PORT OF MORGAN TO 19 MILES NORTH OF HINSDALE TO 10 MILES WEST OF
DUCK CREEK REC AREA...AND MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
DUCK CREEK REC AREA AND GLASGOW...
FORT PECK...
SAINT MARIE...
NASHUA...
OPHEIM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4901 10657 4888 10632 4811 10602 4786 10680
4821 10792 4870 10833 4874 10833 4875 10827
4891 10827 4892 10825 4900 10825
TIME...MOT...LOC 0426Z 244DEG 21KT 4916 10796 4867 10698
4799 10671
PROTON
WEATHER.GOV/GLASGOWThunderstorm Wind, Garfield
- When
- September 6, 1:23 AM MST to 1:35 AM MST
- Where
- Garfield County, 9.77 mi NNE of Cohagen
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 47.150, -106.490
Public reported multiple types of wind damage, including large hay bales moved, a truck hood blown off, a combine roof blown off, and a machine shed destroyed. Damaging winds persisted for up to 10 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Utah, September 6 to 9, 2013$1.2 million · EF0 · 17 events
- Flash Flooding in California, September 6 to 8, 2013$153,000 · 4 events
- Damaging Winds in Arizona, September 6, 2013$35,000 · 52 kt wind · 3 events
- Hail and Lightning Strike in Florida, September 6, 2013$25,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, September 6, 2013$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Florida, September 6, 2013$3,000 · 1 in hail · 14 events
- Hail in North Dakota, September 6, 20131.75 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6, 20136 events
- Hail and Heavy Rain in Montana, September 6, 2013$12,000 · 1.25 in hail · 2 events
- Marine Thunderstorm Winds in Lake Superior, September 6, 20133 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6 to 7, 20133 events
- Hail and Damaging Wind in Florida, September 6, 201356 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476465.